Seizures, Coma More Common in Teens Using Synthetic Cannabinoids
Among teens treated in an emergency department for drug-related symptoms, those who used Spice, K2, or other synthetic cannabinoids were more likely to experience seizures and coma compared with those who used natural cannabis, researchers have found.
“Synthetic cannabinoids, whether taken alone or with other substances, are associated with severe neuropsychiatric effects on adolescents and require higher acuity care than adults,” says Sarah Ann Anderson-Burnett, MD, PhD, an adolescent medicine fellow in pediatrics at Columbia University Vagelos College of Physicians and Surgeons, who led the research.
“This study offers clinicians insight about the signs and symptoms of acute toxicity from synthetic cannabinoids, since drug tests aren’t usually able to detect these compounds,” she says, “and underscores the need for targeted public health messaging to adolescents about the dangers of these drugs.”
More Seizures, Coma
Synthetic cannabinoids stimulate the same brain receptors as THC, the active ingredient in cannabis, but are much more potent. Adolescents make up the majority of people who visit emergency departments for acute synthetic cannabinoid toxicity, but the drugs’ effects on the teenage brain are not fully known.
With her collaborators, Anderson-Burnett analyzed 348 patients between the ages of 13 and 19 who were treated in the emergency department for cannabis- or cannabinoid-related toxicity.
About a quarter (28%) of synthetic cannabinoid users experienced central nervous system depression or coma—when brain and spinal cord functions slow down and impair breathing, heart rate, and cognitive processes. In severe cases, it can lead to death. In comparison, about 10% of cannabis users experienced coma or central nervous system depression.
Seizures were also more common in those who used only synthetic cannabinoids: 19% experienced seizures compared with 6% among those who used only cannabis.
Higher rates of seizure, coma, and central nervous system depression were seen in teens who used multiple drugs: 29% of those who combined synthetic cannabinoids with other drugs experienced seizures compared with 21% among those who combined cannabis with other drugs.
Animal models have shown that early exposure to synthetic cannabinoids leads to neurocognitive impairments in adulthood; studies on the long-term effects of the drugs in humans, especially high-risk groups such as adolescents, are needed.
Synthetic cannabinoids are chemically diverse; identifying the type of chemical used may provide insight to specific toxicities associated with specific compounds.
The study, titled “Neuropsychiatric Sequelae in Adolescents with Acute Synthetic Cannabinoid Toxicity,” was published in the July issue of Pediatrics.
Additional authors: Anna M. Oprescu (Icahn School of Medicine at Mount Sinai), Diane Callelo (Rutgers New Jersey Medical School), Andrew Monte (University of Colorado School of Medicine), Peter S. Dayan (CUIMC), Yasmin L. Hurd (Icahn School of Medicine at Mount Sinai), and Alex F. Manini (Icahn School of Medicine at Mount Sinai).
The authors declare no conflicts of interest.